[Skip to Content]
[Skip to Content Landing]
Article
August 12, 1974

Massive Acute Hemodilution for Incompatible Blood Reaction

Author Affiliations

From the departments of anesthesiology, surgery, and medicine, University of Florida College of Medicine, J. Hillis Miller Health Center, Gainesville, Fla.

JAMA. 1974;229(7):790-792. doi:10.1001/jama.1974.03230450024018
Abstract

During emergency treatment for hemorrhagic shock, an acutely injured 15-year-old girl received 3,000 ml of ABO-incompatible blood. Hemolysis, abnormal clotting studies, renal shutdown, and severe hypotension developed rapidly. After being treated with extreme hemodilution, hypothermia, and exchange transfusion, she left the hospital asymptomatic 14 days after admission. To our knowledge, this is the first patient to have survived an acute transfusion reaction following a 3,000-ml transfusion of ABO-incompatible blood.

(JAMA 229:790-792, 1974)

×